Michigan, 2022

Excessive Heat in Michigan, July 18, 2022

July 18, 2022 · NWS MQT · 9 events in 9 counties and zones

A hot and humid airmass send heat indices soaring from 95 to 102 degrees across much of west and central Upper Michigan on the 18th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A hot and humid airmass send heat indices soaring from 95 to 102 degrees across much of west and central Upper Michigan on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 18, 5:51 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 5:51 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
751 AM EDT Mon Jul 18 2022

.SHORT TERM...(Today)
Issued at 433 AM EDT MON JUL 18 2022

Current activity on the radar mosaic is focused over the Arrowhead
of MN where showers and thunderstorms are drifting southeastward
ahead of an approaching short wave.  This convection could reach
western portions of Lake Superior early this morning before
gradually weakening.  Besides this though, it will generally be
quiet across Upper Michigan through the morning and early afternoon.
This will not be the same, however, for late afternoon/evening.

CAMs start highlighting convective activity by Mon 20Z as a mid-
level jet enters an unstable environment.  With temperatures peaking
near 90 degrees and dewpoints in the mid 60s, there will be plenty
of instability in place for initiation.  Meanwhile, 0-6 km bulk
shear will increase to 30 kts by mid afternoon with latest models
pointing toward higher SBCAPE values in excess of 2500 J/kg, thus
supporting a possible severe threat.

.LONG TERM...(Tonight through Sunday)
Issued at 432 AM EDT MON JUL 18 2022

Expect above normal temps to dominate the fcst period save for
possibly Wednesday. Otherwise, expect scattered showers and
thunderstorms to continue across the area tonight into Tuesday as
the warm front of an approaching low moves through Upper MI. A few
storms tonight could be severe. As the cold front of the low and the
low itself moves through the Upper Great Lakes region Tuesday night
and Wednesday, expect showers and thunderstorms to continue, with
the severe wx threat looking much lower. As we get into the backside
of the low Wednesday and Wednesday night, expect scattered showers
to roll through the area. For the latter half of this week, expect
drier wx. Some more rainfall looks possible late this weekend into
early next week.

A warm and wet night is in store for Upper MI tonight as a warm
front moves in from the west via an approaching low from the
Canada/US border. With CAPEs near 2500 J/kg, 0-6 km bulk shear
around 40 knots, a weak cap at the top of the boundary layer, the
right exit region of the jet being overhead, and a straight-ish
hodograph projected when the thunderstorms roll in, all the severe
wx threats are on the table for early tonight. Most CAMs continue to
hint at an MCS structure that moves southeast over us sometime
tonight, thus highlighting mainly a wind, hail, and heavy rain
threat. That being said, an isolated supercell or two isn't out of
the realm of possibility considering the abundant instability and
sufficient turning of the winds with height. One possible limiting
factor on the severe wx threat tonight is the timing of when the
severe convection occurs. CAMs show stronger convection coming from
the Arrowhead of MN over us sometime tonight, but there is not much
agreement on when the stronger convection would arrive. Should the
CAMs that show the convection coming in early tonight be correct,
then severe wx should be expected. However, should the later CAMs be
correct, then the severe wx threat would be significantly
diminished, as not as much instability and a stronger cap would need
to be overcome. Regardless, it would be wise to keep your weather
radio on hand to quickly receive any watch and warning info; also,
it may be prudent to double check that it is operational and ready
to go for the next couple of days.

As we move into the Tuesday timeframe, expect scattered showers and
thunderstorms to continue across the area. Given the convective
debris from the night before as well as the cloud cover, the severe
wx threat appears very limited (if not near zero) during the
daylight hours Tuesday, as mixing in the boundary layer and the
development of additional instability should be limited (in addition
to a strong cap above the top of the boundary layer preventing sfc
based convection). Another very warm and muggy day looks to be in
store for us Tuesday, as ensembles show PWATs and temps aloft in the
90th percentile. As the low and it's cold front move into the area
Tuesday night, expect thunderstorm activity and heavy rainfall to be
centered along the frontal axis. Some severe hail and heavy
downpours look possible along the cold front Tuesday night, as there
should be enough instability aloft and bulk shear throughout the
profile to produce some elevated storms. However, given the strong
cap in the lower levels of the atmosphere, severe winds and
tornadoes are not expected; severe wx may not even materialize at
all along the cold front Tuesday night.

As the comma head of the low lingers over Upper MI Wednesday, a
couple of thunderstorms might be possible over the central and east
during the morning and early afternoon hours. However, for the most
part, expect mainly scattered showers across the area, with temps
being cooler than what we've experienced over the past couple of
days. As the low lifts away from the region Wednesday and Wednesday
night, expect the showers to end from west to east.

Moving into the latter half of this week, expect temps to rebound to
slightly above normal. Currently, model guidance seems to suggest
that we should have drier conditions Thursday and Friday, however
the 00z run of the GFS disagrees for Thursday. Models do agree that
a sfc high pressure is expected to move over us Saturday before low
pressure moves in from the west Sunday into Sunday night.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 751 AM EDT MON JUL 18 2022

IMPACTS:
- Thunderstorms possible late today/tonight, some strong to severe
- MVFR/IFR fog at KCMX tonight

A mid level jet will enter an unstable environment later today,
triggering showers and thunderstorms.  Some could become strong to
severe.  Outside of any storms, conditions will generally be VFR.
But, quick deterioration to MVFR or worse can happen in any storm
that does form.  Tonight, expect MVFR/IFR fog at KCMX.  Elsewhere,
fog cannot be ruled out at remaining TAF sites, too, but confidence
is not high enough to include at KSAW and KIWD at this time.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 451 AM EDT MON JUL 18 2022

Expect the light winds of 20 knots or less currently over Lake
Superior to continue until Tuesday afternoon, when a low pressure
from the Northern Plains approaches the lake, bringing 20 to 30 knot
NE to E winds across the west and north central. As the low moves
over Lake Superior Tuesday night, expect SE to S winds of 20 to 25
knots over the eastern lake. After the low lifts away Wednesday
afternoon, expect NW winds of 20 to 25 knots across the eastern lake
Wednesday afternoon and night. Expect light winds of 20 knots or
less to return by Thursday.

Areas of fog across Lake Superior this morning are expected to
weaken and retreat to the northeastern part of the lake this
afternoon as showers and thunderstorms roll in. However, as showers
and thunderstorms continue across the lake tonight, expect the fog
to build back in. Thunderstorm activity looks to continue across the
lake until Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 AM EDT /7 AM CDT/ this morning for
     LSZ162-243>247-263>266.

Lake Michigan...
None.
&&

SHORT TERM...TDUD
LONG TERM...TAP
AVIATION...TDUD
MARINE...TAP
Hazardous weather outlook, Jul 18, 3:19 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
519 AM EDT Mon Jul 18 2022

MIZ001>007-009>014-084-085-190930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
519 AM EDT Mon Jul 18 2022 /419 AM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms with locally heavy rainfall are
possible late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe on Tuesday and produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-190930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
519 AM EDT Mon Jul 18 2022 /419 AM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Dense fog will persist into today. See the latest Marine Weather
Statement and Open Lake Forecast for additional information.

There is a chance for strong to severe thunderstorms late this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-190930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
519 AM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of strong to severe thunderstorms late this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Iron

When
July 18, 11:00 AM CST to 2:00 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heat indices peaked at 102 degrees near Peavy Falls Dam during the early afternoon of the 18th.

Excessive Heat, Marquette

When
July 18, 12:00 PM EST to 3:00 PM EST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heat indices across Marquette County peaked between 95 and 100 degrees during the early to mid-afternoon hours of the 18th.

Excessive Heat, Alger

When
July 18, 12:30 PM EST to 2:00 PM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The heat index peaked at 98 degrees at Chatham during the early afternoon of the 18th.

Excessive Heat, Menominee

When
July 18, 2:00 PM CST to 4:00 PM CST
Where
Menominee forecast zone
Reported by
Mesonet
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heat indices across Menominee County peaked between 95 and 100 degrees during the late afternoon of the 18th.

Excessive Heat, Baraga

When
July 18, 3:45 PM EST to 7:15 PM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heat indices peaked between 95 and 100 degrees in Baraga County during the late afternoon and early evening of the 18th.

Excessive Heat, Dickinson

When
July 18, 3:00 PM CST to 4:30 PM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The heat index peaked at 100 degrees at Norway during the late afternoon of the 18th.

Excessive Heat, Gogebic

When
July 18, 3:00 PM CST to 4:00 PM CST
Where
Gogebic forecast zone
Reported by
Mesonet
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The heat index peaked at 97 degrees at the mesonet station six miles east of Wakefield during the late afternoon of the 18th.

Excessive Heat, Southern Houghton

When
July 18, 5:00 PM EST to 6:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The heat index peaked at 97 degrees at the mesonet station eight miles north of Kenton during the late afternoon of the 18th.

Excessive Heat, Delta

When
July 18, 6:00 PM EST to 8:00 PM EST
Where
Delta forecast zone
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heat indices peaked anywhere from 96 to 102 degrees in Delta County during the early evening of the 18th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044363, 1044365, 1044367, 1044369, 1044368, 1044366, 1044370, 1044371, 1044364.